Ohio, 2009

Hail and Damaging Winds in Ohio, June 25, 2009

June 25, 2009 · NWS PBZ · 7 events in 3 counties and zones

Scattered severe thunderstorms developed ahead of and along a cold front moving across the upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed ahead of and along a cold front moving across the upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 25, 2:02 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 25, 2:02 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 25 2009

.SYNOPSIS...

A DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING.
A SLOW MOVING COLD FRONT WILL CROSS THE REGION OVERNIGHT INTO
FRIDAY. HIGH PRESSURE WILL THEN BUILD IN SATURDAY...FOLLOWED BY
ANOTHER LOW PRESSURE SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

INCREASINGLY UNSTABLE AIRMASS IS IN PLACE THIS EVENING...AS A SHORT
WAVE SLIDES SOUTHEAST. STORMS HAVE BEGUN TO INITIATE ACROSS
CENTRAL OHIO IN THIS UNSTABLE AIRMASS. THESE STORMS ARE EXPECTED
TO MOVE SOUTHEAST INTO CWA...WITH LARGE HAIL AND STRONG WINDS
THE PRIMARY HAZARDS...AS CAPES RISE TO AROUND 3000. THE CHANCE FOR
TORNADOES HOWEVER IS MINIMAL WITH LITTLE SHEAR THROUGH THE COLLUMN. WITH
HIGH PRECIPITABLE WATER VALUES AND A VERY SLOW MOVEMENT TO THE
STORMS EXPECTED...HEAVY RAINFALL WILL ALSO NEED TO BE
MONITORED...ESPECIALLY IN MORE URBANIZED AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...

MODELS ARE SLOWING THE FRONTAL BOUNDARY FRIDAY...SO HAVE INCREASED
POPS FOR SHOWERS AND STORMS. RIDGE BUILDS IN FRIDAY NIGHT AND
HOLDS THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

THE NEXT SYSTEM WILL APPROACH FROM THE NORTHWEST LATE SATURDAY
NIGHT...AND CROSS DURING THE DAY SUNDAY WITH SHOWERS AND STORMS.
UPPER TROUGH BUILDS IN ACROSS THE CENTRAL GREAT LAKES REGION
FOLLOWING THIS SYSTEM...THEN VERY SLOWLY MOVES TOWARD NEW ENGLAND
BY LATE IN THIS PERIOD. THIS WILL KEEP THE AREA UNSETTLED...WITH
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL MONDAY THROUGH THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

HIGH PRESSURE WILL BRING GENERAL VFR CONDITIONS ACROSS THE
UPPER OHIO VALLEY INTO THE WEEKEND...BUT A SLOW MOVING COLD
FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS EVENING WITH
OCCASIONAL MVFR TO IFR CONDITIONS IN SHOWERS.

CONCUR WITH SPC THERE IS A SLIGHT RISK OF THESE STORMS REACHING
SEVERE LIMITS WITH THE MAIN HAZARD WIND GUSTS. HEAVY RAIN ALSO
POSSIBLE. CONSEQUENTLY HAVE FORECASTED A 2-3 HOUR PERIOD THIS
EVENING OF MVFR THUNDERSTORMS WITH MODERATE RAIN AND WIND GUSTS
TO 25 KTS.

SURFACE WINDS WILL BE LIGHT IN THE HOURS PRIOR TO THUNDERSTORM
DEVELOPEMENT. BRIEF THUNDERSTORM WIND GUSTS MAY GO OVER 35 KTS BUT
ONLY 20-25 KTS FORECASTED.

THERE MAY BE ANOTHER ROUND OF SCATTERED THUNDERSTORMS FRIDAY EVENING
BEFORE SURFACE LAYER DEW POINTS DECREASE SATURDAY. BLEND OF GFS AND
ECMWF MODEL RUNS SHOW A CLOSED UPPER LOW MAY BRING MVFR
THUNDERSTORMS LATE SUNDAY INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 25, 1:22 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUN 25 2009

OHZ039>041-048>050-057>059-068-069-261830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
222 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLOW MOVING THUNDERSTORMS WILL BRING HEAVY DOWNPOURS THAT COULD
PRODUCE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-021>023-041-
261830-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
222 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY
SEVERE THUNDERSTORM THREAT WILL BE DAMAGING WINDS.

SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS AND
POSSIBLE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 2:16 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT THU JUN 25 2009

OHZ039-048-057-252015-
COSHOCTON OH-MUSKINGUM OH-TUSCARAWAS OH-
316 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...COSHOCTON AND TUSCARAWAS...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES NORTHWEST OF NEW
GUILFORD...MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             LAYLAND...
  BLISSFIELD...         WARSAW...             COOPERDALE...
  WEST LAFAYETTE...     COSHOCTON...          CONESVILLE...
  BALTIC...             BAKERSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 5:05 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT THU JUN 25 2009

OHZ048-057-058-252300-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
605 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY AND COSHOCTON...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF DILLON STATE
PARK...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION HEAVY
RAINFALL COULD PRODUCE PONDING OF WATER.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DILLON STATE PARK...  DRAKE...              ZANESVILLE...
  ADAMSVILLE...         FERNCLIFF...          RURALDALE...
  PHILO...              NORWICH...            NEW CONCORD...
  HIGH HILL...          DUNCAN FALLS...       CHANDLERSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 5:38 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT THU JUN 25 2009

PAZ008-009-015-016-252330-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
638 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...

AT 637 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER SENECA...MOVING EAST AT 20 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...HEAVY RAINFALL COULD PRODUCE PONDING OF
WATER.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SENECA...             OIL CREEK STATE PARK...
  OIL CITY...           VAN...                KNOX...
  TIONESTA...           WEST HICKORY...       FRYBURG...
  CLARION...            KELLETTVILLE...       REDCLYFFE...
  MARIENVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 5:47 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT THU JUN 25 2009

PAZ007-013-014-252345-
BUTLER PA-LAWRENCE PA-MERCER PA-
647 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...MERCER AND LAWRENCE...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES WEST OF NEW CASTLE...MOVING
EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH. IN ADDITION...HEAVY RAINFALL COULD PRODUCE
PONDING OF WATER.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW CASTLE...         NEW WILMINGTON...     MERCER...
  HARLANSBURG...        MCCONNELLS MILL...    MORAINE STATE PARK...
  SLIPPERY ROCK...      GROVE CITY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&

The radar

The Cleveland radar (KCLE), 136 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Coshocton

When
June 25, 5:54 PM EST
Where
Coshocton County, 2.14 mi SSW of Willowbrook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.190, -81.940

Hail, Coshocton

When
June 25, 5:56 PM EST
Where
Coshocton County, 0.69 mi S of Conesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.170, -81.900

Hail, Coshocton

When
June 25, 6:00 PM EST
Where
Coshocton County, 0.87 mi NE of Conesville
Measured
1 in hail
Reported by
Public
Coordinates
40.190, -81.890

Hail, Coshocton

When
June 25, 6:20 PM EST
Where
Coshocton County, 0.69 mi N of Plainfield
Measured
1.25 in hail
Reported by
Public
Coordinates
40.210, -81.720

Thunderstorm Wind, Tuscarawas

When
June 25, 7:45 PM EST
Where
Tuscarawas County, 1.5 mi SSE of Winfield to 6.06 mi ESE of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.529, -81.543

Law enforcement reported trees down countywide.

Thunderstorm Wind, Coshocton

When
June 25, 7:45 PM EST
Where
Coshocton County, 2.54 mi NE of Mohawk to 14.45 mi SE of Linton Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.359, -82.040

Law enforcement reported trees down countywide.

Thunderstorm Wind, Carroll

When
June 25, 7:45 PM EST
Where
Carroll County, 0.69 mi N of Malvern to 0.21 mi S of Hibbetts
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.690, -81.180

Law enforcement reported trees down near Malvern between Route 43 and Route 9.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179829, 179830, 179831, 179832, 179833, 179834, 179835.